Montana, 2005

Hail and Damaging Winds in Montana, June 16 to 17, 2005

June 16 to 17, 2005 · NWS GGW · 7 events in 4 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 7:52 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 7:52 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
852 AM MDT THU JUN 16 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
A COLD FRONT HAS STALLED OUT AN IS BECOMING MORE ILL DEFINED ACROSS
OUR EXTREME EASTERN ZONES. LITTLE IN THE WAY OF AN AIRMASS CHANGE
BEHIND THE FRONT WITH ONLY SOME WEAK LOW LEVEL CONVERGENCE EVIDENT
ALONG THE FRONTAL BOUNDARY.  THE 12Z KGGW SOUNDING HAS A NICE CAP
BETWEEN 500-550MB AND WILL BE INTERESTING TO SEE WHAT HAPPENS WITH
THIS CAP...AND THUS PLAN TO DO AN 18Z SOUNDING DUE TO THE SEVERE
WEATHER THREAT LATER TODAY INTO TONIGHT.  EASTERN MONTANA REMAINS IN A
MOIST AND UNSTABLE SOUTHWEST FLOW AROUND A CLOSED UPPER LOW OFF THE
OREGON COAST.  NO REAL SHORTWAVES EVIDENT IN THE FLOW THAT ARE
VISIBLE ON WATER VAPOR...BUT APPEARS THERE MAYBE SOME SHORTWAVE
ENERGY EMBEDDED IN THE FLOW BACK ACROSS IDAHO.  A FEW ISOLATED
SHOWERS IN NORTHERN PHILLIPS AND VALLEY COUNTIES...AND AN ONE OR TWO
VERY ISOLATED SHOWERS ACROSS OUR EASTERN ZONES.  THE ACTIVITY ACROSS
OUR NORTHWEST ZONES SHOULD LIFT UP INTO CANADA WITHIN THE HOUR SO DO
NOT PLAN TO UPDATE FOR THIS ACTIVITY.  ISOLATED SHOWERS IN THE EAST
ARE FALLING APART.  OTHERWISE...THERE IS AN AREA OF LOW CLOUDS WITH
CEILINGS AROUND 1K FT THAT EXTEND FROM NORTHWEST SOUTH DAKOTA AND
SOUTHEAST MONTANA UP INTO OUR SOUTHEAST ZONES. PLAN TO INCREASE THE
CLOUD COVER INTO THE M/CLOUDY RANGE ACROSS OUR SOUTHEAST ZONES FOR
THE REMAINDER OF THE MORNING.  THE AREA IS STILL IN A SLIGHT RISK
TODAY INTO TONIGHT.  THE ONLY REAL TRIGGER WILL BE SHORTWAVES IN THE
FLOW...BUT THE ATMOSPHERE IS MORE UNSTABLE THAN YESTERDAY AND DEW
POINTS ARE CURRENTLY IN THE UPPER 50S AND LOW 60S ACROSS THE EASTERN
HALF OF OUR CWA...SO CERTAINLY EVEN MORE JUICY AT LOW LEVELS THAN
YESTERDAY.  THE MORNING SOUNDING HAS PRECIPITABLE WATER VALUES
APPROACHING AN INCH.  CAPE VALUES PROGGED TO BE AROUND 1000J/KG WITH
LIS AROUND -4C...AND ANY STORMS LATER TODAY INTO TONIGHT MAY
CONTAIN HEAVY DOWNPOURS...LARGE HAIL...AND DAMAGING WIND GUSTS.
UNLIKELY TO BE A WIDESPREAD SEVERE WEATHER OUTBREAK BUT CERTAINLY
THE POTENTIAL WHERE A FEW STORMS COULD TURN SEVERE. CB

.PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA...TDY THROUGH SAT...
THREAT OF SEVERE WEATHER ACROSS CWA AGAIN TODAY AND TONIGHT. AIRMASS
REMAINS VERY JUICY...DEW POINTS IN THE UPPER 50S OVER THE EASTERN
ZONES...AND PW NEAR 1 INCH. AIRMASS ALSO UNSTABLE WITH LI OF NEAR
MINUS 5 AND GOOD CAPE OF 1-2K J/KG FORECASTED FOR THE AFTERNOON.
MAIN LIMITING FACTOR WILL BE LACK OF INITIATION TRIGGER AND WEAK
CAP. WEAK SHORTWAVE ENERGY SLIDING NORTHEAST THROUGH THE UPPER FLOW
SHOULD INITIATE STORMS OVER THE MOUNTAINS AND CONDITIONS FAVORABLE
FOR ELEVATED CONVECTION TO SPREAD INTO THE PLAINS DURING THE LATE
AFTERNOON AND EVENING.

STRONGER SHORTWAVE/JET STREAK LIFTS NORTHEAST ACROSS WESTERN MONTANA
ON FRIDAY WITH TIGHTENING FRONTAL BOUNDARY ACROSS CENTRAL MONTANA.
STRONG THERMAL RIDGE AND LOW LEVEL JET PUNCHES INTO EASTERN MONTANA
PUSHING TEMPERATURE TO NEAR OR ABOVE 90 ACROSS THE SOUTHEAST ZONES.
THUNDERSTORMS EXPECTED TO DEVELOP ALONG OR WEST OF THE FRONTAL
BOUNDARY AND SWEEP ACROSS THE CWA OVERNIGHT AS THE FRONT MOVES EAST.

WEAK HIGH PRESSURE MOVE OVER THE REGION ON SATURDAY BUT MOIST
SOUTHWEST FLOW CONTINUES WITH RIDGE AXIS MOVING SLIGHTLY EASTWARD.
THERMAL RIDGE SHIFTS INTO THE DAKOTA...WEAKENING CAP OVER EASTERN
MONTANA AND KEEPING THREAT OF THUNDERSTORMS GOING. EBERT

.LONG TERM...SATURDAY NIGHT THRU THURSDAY...
TONIGHT MODELS LOOKING SIMILAR TO LAST NIGHTS WITH THE PATTERN
TAKING ON A VERY SUMMERY LOOK. A STRONG UPPER RIDGE IS OVER THE
PLAINS EARLY ON WITH A SW FLOW ALOFT INTO NE MT. A WEAKENED UPPER
TROUGH REMAINS ALONG THE PACIFIC COASTLINE WHICH ALLOWS THE PLAINS
RIDGE TO RETROGRADE WESTWARD...AND ALSO BECOMES MORE WEST-EAST
ORIENTED. THIS ALLOWS 500 MB HEIGHTS TO RISE OVER OUR AREA...
EXCEEDING 580 DM...AND ISOBARS ALSO BECOMING MORE WESTERLY ORIENTED
WITH TIME. THE RESULT WILL BE A WARMING AND DRYING TREND WITH THE
WARMEST HIGHS SO FAR THIS YEAR. THICKNESSES CLIMB TO AROUND 580 DM
TUE AND WED.

HAVE RAISED HIGHS SLIGHTLY CLOSER TO GFS ENSEMBLE HIGHS...BUT
PROBABLY STILL CONSERVATIVE. CHANGES MADE TO ONGOING FORECAST ARE
SMALL AND WILL STICK WITH THE MODELS IDEA OF CONTINUED TRENDING TO A
PROMINENT RIDGE INFLUENCING OUR AREA. WILL LOWER SOME POPS AND CLOUD
COVER...KEEPING MOST SLIGHT AND EARLY ON IN PERIOD...MAINLY IN
NIGHTTIME 12 HOURS. SUBSIDENCE ALOFT WILL KEEP CONVECTIVE ACTIVITY
FROM FORMING OVER OUR AREA AS TIME GOES ON...AND NOT CONSISTENT
MODELS INDICATIONS OF ANY STRONG SHORTWAVE TO LATCH ONTO FOR POPS
EITHER. SIMONSEN

&&

AVIATION...
AN AREA OF LOW CLOUDS ARE MOVING NORTH ACROSS EAST CENTRAL MONTANA
HAS BROUGHT MVFR CEILINGS TO GDV AND SDY. THE LOW CLOUDS  SHOULD
BURN OFF WITH DAYTIME HEATING. TO THE NORTH...SOME MID LEVEL CLOUDS
ARE MOVING NORTH LEAVING CLEAR SKIES BEHIND. UNSTABLE AIR SHOULD
ALLOW SOME THUNDERSTORMS DEVELOP THIS AFTERNOON THAT COULD BRING
BRIEF PERIODS OF LOW VISIBILITIES AND CEILINGS. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 5:02 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
602 AM MDT THU JUN 16 2005

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
602 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MONTANA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY ACROSS MUCH OF NORTHEAST MONTANA. THE CHANCE FOR
ADDITIONAL THUNDERSTORMS...SOME POSSIBLY SEVERE...CONTINUES
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 108 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 16, 12:45 PM MST
Where
Phillips County, 14 mi SW of Malta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.200, -108.083

Hail, Phillips

When
June 16, 12:50 PM MST
Where
Phillips County, 6 mi S of Malta
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
48.267, -107.867

Hail, Phillips

When
June 16, 1:10 PM MST
Where
Phillips County, 7 mi S of Malta
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.250, -107.867

Hail, Phillips

When
June 16, 1:30 PM MST
Where
Phillips County, 7 mi SSE of Malta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.250, -107.817

The hail was accompanied by 2.7 inches of rain in 45 minutes.

Thunderstorm Wind, Petroleum

When
June 16, 8:09 PM MST
Where
Petroleum County, 17 mi N of Winnett
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.250, -108.350

Dry Blood Creek Raws

Thunderstorm Wind, Garfield

When
June 16, 11:45 PM MST
Where
Garfield County, 30 mi E of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.317, -106.250

Thunderstorm Wind, Roosevelt

When
June 17, 2:30 AM MST
Where
Roosevelt County, Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.100, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457984, 5457985, 5457986, 5457987, 5457988, 5457989, 5457990.